Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 31, NWS Las Vegas, NV

July 20, 2008San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2008, 3:14 PM PDT for San Bernardino County, California. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 3:14 PM PDT (22:14 UTC)
Expired
Jul 20, 2008, 5:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:00 PM PDTFLASH FLOODBarstow, CAAT MAIN STREET AND L STREET...FLOOD WATERS IN FIVE FOOT DEEP CULVERT TOPPING A SIX FOOT FENCE ABOVE THE CULVERT. THE FENCE WAS SWEPT AWAY ALONG WITH PORTIONS OF THE CONCRETE CULVERT. AT LEAST 3 HOMES FLOODED AT NEARBY H STREET.
Jul 20, 4:33 PM PDTFLASH FLOOD2 S Barstow, CALARGE AREAS OF STATE ROUTE 247 AT MILE MARKER 76 ARE FLOODED OUT WITH A LOT OF DEBRIS ON THE ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 202214
FFWVEF
CAC071-210015-
/O.NEW.KVEF.FF.W.0031.080720T2214Z-080721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM PDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 515 PM PDT.

* AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BARSTOW. THE STORM WAS
  MOVING NORTH AT 5 MPH.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL BE OVER...  
  BARSTOW AND NEARBY AREAS OF INTERSTATE 15 AND STATE ROUTE 58
  AROUND 330 PM PDT.

OVER 2 INCHES OF RAIN ARE POSSIBLE WITH THIS STORM IN LESS THAN ONE 
HOUR.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3506 11724 3499 11692 3478 11700 3483 11726

$$

ADAIR
3 follow-up statements
000
WGUS75 KVEF 202254
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
354 PM PDT SUN JUL 20 2008

CAC071-210015-
/O.CON.KVEF.FF.W.0031.000000T0000Z-080721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
354 PM PDT SUN JUL 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 345 PM PDT...A TRAINED WEATHER SPOTTER REPORTED A THUNDERSTORM 
PRODUCING VERY HEAVY RAIN AND FLASH FLOODING. A LITTLE OVER 2 INCHES
OF RAINFALL WAS MEASURED IN 30 MINUTES. FLOODING WAS REPORTED OVER 
LENWOOD ROAD NEAR INTERSTATE 15 AND ALSO AT CRESTVIEW ROAD NEAR N 
STREET. THIS STORM WAS LOCATED OVER BARSTOW...AND WAS MOVING 
NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL REMAIN OVER THE BARSTOW 
AREA...AND SLOWLY EXPAND EAST...UNTIL AT LEAST 430 PM.

RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES ARE POSSIBLE AS THIS STORM 
MOVES ACROSS THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES...
DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN.

LAT...LON 3506 11724 3499 11692 3478 11700 3483 11726

$$

ADAIR
000
WGUS75 KVEF 202345
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
445 PM PDT SUN JUL 20 2008

CAC071-210015-
/O.CON.KVEF.FF.W.0031.000000T0000Z-080721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
445 PM PDT SUN JUL 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 433 PM PDT...THE CALIFORNIA HIGHWAY PATROL REPORTED LARGE AREAS 
OF FLASH FLOODING ON STATE ROUTE 247 NEAR MILE MARKER 76. DOPPLER 
RADAR INDICATED THAT HEAVY RAIN HAD ENDED OVER THE BARSTOW AREA AND 
NO ADDITIONAL RAINFALL IS EXPECTED THROUGH 515 PM.

EXCESSIVE RUNOFF FROM THE PREVIOUS HEAVY RAINFALL WILL CONTINUE TO 
CAUSE FLOODING OF WASHES...DRAINAGE AREAS...HIGHWAYS...STREETS AND 
LOW WATER CROSSINGS BEFORE RECEDING. WHEN ENCOUNTERING FLOODED ROADS 
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3506 11724 3499 11692 3478 11700 3483 11726

$$

ADAIR
000
WGUS75 KVEF 210018
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 PM PDT SUN JUL 20 2008

CAC071-210020-
/O.EXP.KVEF.FF.W.0031.000000T0000Z-080721T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
518 PM PDT SUN JUL 20 2008

...THE FLASH FLOOD WARNING EXPIRED AT 515 PM FOR WEST CENTRAL SAN 
BERNARDINO COUNTY...

HEAVY RAIN ENDED OVER THE BARSTOW AREA BEFORE 430 PM AND A WEATHER 
SPOTTER ON THE SOUTHWEST SIDE OF BARSTOW REPORTED THAT RUNOFF HAD 
RECEDED SIGNIFICANTLY. ALTHOUGH THERE WILL BE SOME WATER IN WASHES 
AND LOW LYING AREAS...THE THREAT FOR SIGNIFICANT ADDITIONAL FLOODING 
FROM THE PREVIOUS STORMS HAS ENDED. NEW STORMS DEVELOPING BETWEEN 
BARSTOW AND DAGGETT COULD PRODUCE ADDITIONAL HEAVY RAIN BETWEEN 515 
AND 600 PM.


LAT...LON 3506 11724 3499 11692 3478 11700 3483 11726

$$

ADAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 10:40 AM PDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 20, 10:40 AM PDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1040 AM PDT SUN JUL 20 2008

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL LEAD TO SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT WITH FLASH FLOODING POSSIBLE WITH
SOME STORMS. AN AREA OF LOW PRESSURE MOVING INTO NORTHERN CALIFORNIA
WILL USHER SOME DRIER AIR INTO THE SOUTHERN SIERRA BY TUESDAY.
HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ELSEWHERE.
&&

.UPDATE...ATMOSPHERE HAS MOISTENED UP AS MORNING MONSOON ANALYSIS
INDICATED PW VALUES AT 1.65 INCHES AT KINGMAN AND 1.95 INCHES AT
ESSEX. UPPER LEVEL DISTURBANCE EMBEDDED IN SOUTHERLY FLOW IS THE
DRIVING FORCE FOR AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS MOVING
NORTH INTO SOUTHERN CLARK COUNTY PRESENTLY. HAD SOME IMPRESSIVE
RAINFALL TOTALS IN THE MOUNTAINS EAST OF BULLHEAD CITY NEAR OATMAN
AN HOUR AGO. OROGRAPHIC LIFT LIKELY CONTRIBUTED SOME TO THE HEAVY
RAIN AS WE HAVE NOT SEEN ANY CLARK COUNTY OR MOHAVE COUNTY FLOOD
CONTROL GAGES REPORT VALUES THAT HIGH SINCE. IN MORNING UPDATE LOWER
HIGH TEMPERATURES THIS AFTERNOON DUE TO THE DENSE CLOUD COVER AND
INCREASED POPS ACROSS CLARK COUNTY. STORMS CONTINUE TO DEVELOP TO
THE NORTHWEST BUT SEEM TO BE MOVING...HOWEVER HEAVY RAIN AND
FLOODING REMAIN THE MAIN THREAT.
&&

.AVIATION...FOR MCCARRAN...AN ORGANIZED AREA OF THUNDERSTORMS IN
SOUTHERN CLARK COUNTY EXTENDING TO NORTH OF KINGMAN AZ WILL LIKELY
MOVE THROUGH THE LAS VEGAS VALLEY BETWEEN 19Z AND 23Z. BIGGEST
CONCERN WITH THESE STORMS IS THE VERY HEAVY RAINFALL RATES FROM
THEM. THIS COULD CAUSE VISIBILITY AND POSSIBLY FLOODING PROBLEMS FOR
KLAS DURING THAT TIME FRAME. WILL MONITOR AND ISSUE AWW AND AMENDED
TAFS AS NEEDED. AFTER THE THUNDERSTORM THREAT EXPECT A LOW
PROBABILITY FOR ANY MORE STORMS FOR THE REST OF TODAY AND TONIGHT.
CEILINGS WILL LINGER AROUND 9-15K FT. MONDAY WILL SEE ANOTHER GOOD
CHANCE FOR THUNDERSTORMS TO AFFECT KLAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THIS MORNING THROUGH LATE AFTERNOON LOOKS TO BE VERY
ACTIVE WITH THUNDERSTORM ACTIVITY IN SOUTHERN NEVADA...WESTERN
ARIZONA...AND SOUTHEAST CALIFORNIA AS MONSOON MOISTURE SURGES IN
TONIGHT AND TOMORROW. HEAVY RAIN RAINS AND STRONG OUTFLOW WINDS WILL
BE PREVALENT WITH THESE STORMS. LATE EVENING SUNDAY WILL SEE THE
STORMS DWINDLE IN COVERAGE WITH MONDAY SEEING ANOTHER ACTIVE
AFTERNOON AGAIN FOR THUNDERSTORMS.
&&

.PREV DISCUSSION...310 AM PDT SUN JUL 20...AIR MASS MOISTENING
SIGNIFICANTLY THIS MORNING WITH SURFACE DEWPOINTS IN THE MID 60S AT
NEEDLES AND 1.5 INCH PRECIPITABLE WATER UP INTO CLARK COUNTY. MODELS
INDICATE A WEAK DISTURBANCE IN THE SOUTHERLY FLOW MOVING UP THROUGH
SOUTHEAST CALIFORNIA AND INTO NEVADA TODAY. THIS SHOULD HELP PROVIDE
SUFFICIENT LIFT TO OVERCOME EXTENSIVE CLOUD COVER NOW OVER THE AREA
AND POTENTIAL LACK OF SURFACE HEATING TODAY. FLASH FLOOD WATCH
ISSUED LAST EVENING LOOKS GOOD FOR TODAY AND THIS EVENING WITH
SCATTERED THUNDERSTORMS OVER MOST OF THE FORECAST AREA. FLOW BEGINS
TO SHIFT ALREADY MONDAY WITH THE START OF A DRYING TREND. STILL
EXPECT PLENTY OF MOISTURE AND INSTABILITY TO SUPPORT ISOLATED
THUNDERSTORMS WEST AND SCATTERED THUNDERSTORMS EAST. MODELS INDICATE
DECENT SOUTHWESTERLY FLOW DEVELOPING BY TUESDAY WITH MUCH DRIER AND
MORE STABLE AIR MOVING INTO MUCH OF THE FORECAST AREA. A LITTLE
LEARY OF ENDING THUNDERSTORM CHANCES TOO FAST AS MODELS HISTORICALLY
DRY THINGS OUT TOO FAST DURING MONSOON SEASON SO KEPT A SLIGHT
CHANCE IN FOR TUESDAY EXCEPT FOR THE LOWER ELEVATIONS IN THE FAR
NORTHWEST ZONES. EXPECT BELOW NORMAL DAY TIME TEMPERATURES IN THE
SHORT TERM DUE TO ABUNDANT MOISTURE AND ATTENDANT CLOUD COVER.

.LONG TERM...NO SURPRISES WITH THIS EVENINGS MODELS...SHOWING GOOD
CONTINUITY WITH PREVIOUS RUNS. MOISTURE LOOKS LEAST ABUNDANT
WEDNESDAY OUT OF ALL OTHER DAYS IN THE PERIOD...AS DRY SOUTHWEST
FLOW BEGINS TO SCOUR MOISTURE FROM WEST TO EAST...LEAVING ONLY A
SLIGHT CHANCE ON WEDNESDAY OVER MOHAVE COUNTY. BY FRIDAY...MOISTURE
LOOKS TO BE BACK WITH US AS HIGH PRESSURE CENTERS OVER THE FOUR
CORNERS AND EASTERLY FLOW AGAIN SETS UP.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
     FOR NVZ014>022.
AZ...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
     FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM 11 AM THIS MORNING THROUGH THIS EVENING
     FOR CAZ522>527.
&&

PIERCE/JACQUES/HARRISON/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 3:32 AM PDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 AM PDT SUN JUL 20 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-210600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
332 AM PDT SUN JUL 20 2008 /332 AM MST SUN JUL 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE HAS RETURNED TO THE AREA. A MOIST AND UNSTABLE
AIR MASS WILL BE IN PLACE WHILE AN UPPER LEVEL DISTURBANCE MOVES
UP FROM THE SOUTH. THIS WILL RESULT IN SCATTERED THUNDERSTORMS
WITH POTENTIAL FOR VERY HEAVY RAIN. A FLASH FLOOD WATCH IS IN
EFFECT FROM 11 AM THIS MORNING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SOUTHWEST FLOW WILL GRADUALLY DEVELOP MONDAY AND TUESDAY WITH
POTENTIAL FOR SIGNIFICANT DRYING BY TUESDAY. THE THREAT FOR FLASH
FLOODING WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ALWAYS
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE
TO DO SO.

In the hours before

Local storm report, Jul 20, 9:43 AM PDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
943 AM PDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HEAVY RAIN       2 N NEEDLES             34.85N 114.61W
07/20/2008  M0.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            0.25 INCHES OF RAIN IN 15 MIN

0904 AM     FLASH FLOOD      11 WSW TOPOCK           34.63N 114.64W
07/20/2008                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROADWAY FLOODING AT HWY 95 AND MM 43. HEAVY DEBRIS IN THE
            ROADWAY NEEDS TO BE CLEARED

0925 AM     HEAVY RAIN       SSW OATMAN              35.03N 114.39W
07/20/2008  M0.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

            1.25 INCHES OF RAIN IN 35 MINUTES AND ALL WASHES ARE
            RUNNING.

&&

EL
Local storm report, Jul 20, 10:43 AM PDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1043 AM PDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HEAVY RAIN       2 N NEEDLES             34.85N 114.61W
07/20/2008  M0.25 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            0.25 INCHES OF RAIN IN 15 MIN

0904 AM     FLASH FLOOD      11 WSW TOPOCK           34.63N 114.64W
07/20/2008                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROADWAY FLOODING AT HWY 95 AND MM 43. HEAVY DEBRIS IN THE
            ROADWAY NEEDS TO BE CLEARED

0925 AM     HEAVY RAIN       SSW OATMAN              35.03N 114.39W
07/20/2008  M1.25 INCH       MOHAVE             AZ   TRAINED SPOTTER

            1.25 INCHES OF RAIN IN 35 MINUTES AND ALL WASHES ARE
            RUNNING.

&&

EL

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:42 PM PDTFlash Flood WatchVEFInyo, San Bernardino23 hr
Jul 20, 9:14 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 20, 9:49 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Jul 20, 11:47 AM PDTAreal Flood AdvisoryVEFSan Bernardino110 min
Jul 20, 2:02 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.